Im a 44 y/o woman, and I enjoy long-distance running. A year ago I had an ICD placed for confirmed sustained VT. It's likely that my arrhythmia is genetic - CPVT, though I haven't chosen to do genetic testing. My heart is structurally quite healthy.
Prior to having the ICD placed I was a middle-of-the-pack marathoner and triathete. After the ICD was placed I was on Metropolol which I couldn't tolerate and was switched to Sotalol. I have spent the year trying to train back up even though I ran two marathons in the couple of months before my surgery.
My stamina has improved but is still MUCH less than before. I've worked with my EP to back down the Sotalol to 40 mg/day, but my rhr is still in the 40's and exercise takes it only to 120. The ICD has paced me out of VT twice, both times when I was exercising.
My VT seems related to exercising when dehydrated and also exercising when it's really cold out.
1. Anyone else had their exercise stamina permanently changed by Sotalol?
2. Anyone else notice VT related to exercising in the cold?
I reply mostly to "Bump" your post back to the top. I think others who frequent this Community and may have something to share just haven't been here today.
You say you have worked with you EP so I can assume s/he supports the level of exercise (major physical stress compared to my past 3 miles runs, I don't run any more due to age and AFib) - you are a brave and strong woman, wishing the best.
Thank you! Yes, my EP and I work together. He insists I should be able to do everything now that I did before the ICD. I haven't found that to be true, but I'm certainly grateful for the recovery I have!
You may or may not be aware of this fact, but sotalol, along with most if not all of the beta, calcium, and sodium channel blockers are banned substances by the IOC. If you compete you may or may not be subjected to testing, so I wanted to alert you to that fact.
Please be careful..I also started out like you with sustained VT, got an ICD placed and continued endurance exercise and racing...my condition has deteriorated as a result. The fact you've been paced is seconds away from being shocked which is so miserable. Avoid this! I'd ask to have your medication reconsidered if VT is still being seen by your device. And make sure your device parameters are set liberally enough (ie has to be very fast and many beats before initiating therapy). I've been on everything, have had to give up most sport after recurrance of VT following drugs, plus multiple epi and endocardial ablations. My genetic tests are now pending. I was initially diagnosed 7 years ago. I worry you aren't doing your heart any favours by continuing the long distance events. Stick to 10k's and try a different antiarrhythmic.
I'm a middle pack marathoner too... looking to Boston @ 45 when they give me a few minutes!
Anyway, I don't agree with Kylie and short races. I'd think you're better off in a relaxed marathon rather than a ripping 10k.
Regarding the marathon... i just ran a "training marathon" last week (Little Rock - great race with awesome medals!). I have a "goal marathon" this spring and didn't want to interrupt my training, so I ran LR very slow. You know what?? It made it SO MUCH FUN. No pressure. No goals. I drank every beer offered me on course. I sat in with two bands. I stopped to shake hands with Governor Beebe. Stopped to chat it up with Southern Belles enjoying a mimosa. Keep running, just forget about time. **Take TIME and pace off your Garmin.** Just show distance, elevation and HR and enjoy the scenery.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.